Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 67, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 11, 2016, 11:42 PM CDT for Collingsworth County, Donley County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2016, 11:42 PM CDT (04:42 UTC)
- Expired
- May 12, 2016, 12:30 AM CDT
- In force
- 48 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Collingsworth County, TX, Donley County, TX
The radar
The Amarillo radar (KAMA), 111 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 11:42 PM CDT | HAIL 1 | Lelia Lake, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1912 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
262
WUUS54 KAMA 120442
SVRAMA
TXC087-129-120530-
/O.NEW.KAMA.SV.W.0067.160512T0442Z-160512T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1142 PM CDT WED MAY 11 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS...
SOUTHEASTERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 1230 AM CDT
* AT 1142 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LELIA LAKE...
OR 9 MILES SOUTHEAST OF CLARENDON...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...PUBLIC.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
HAIL DAMAGE TO VEHICLES IS EXPECTED. HAIL MAY ACCUMULATE
ON ROADWAYS CAUSING HAZARDOUS TRAVEL.
* LOCATIONS IMPACTED INCLUDE...
WELLINGTON...HEDLEY...LELIA LAKE AND QUAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3480 10086 3501 10081 3491 10014 3475 10020
3475 10068
TIME...MOT...LOC 0442Z 291DEG 38KT 3488 10074
HAIL...1.00IN
WIND...60MPH
$$
MB2 follow-up statements
090
WWUS54 KAMA 120459
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1159 PM CDT WED MAY 11 2016
TXC087-129-120530-
/O.CON.KAMA.SV.W.0067.000000T0000Z-160512T0530Z/
COLLINGSWORTH TX-DONLEY TX-
1159 PM CDT WED MAY 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHWESTERN COLLINGSWORTH AND SOUTHEASTERN DONLEY COUNTIES...
AT 1158 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
MEMPHIS...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. HAIL
MAY ACCUMULATE ON ROADWAYS CAUSING HAZARDOUS TRAVEL.
LOCATIONS IMPACTED INCLUDE...
QUAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3484 10064 3493 10065 3491 10025 3475 10020
3475 10067
TIME...MOT...LOC 0458Z 291DEG 38KT 3482 10054
HAIL...0.75IN
WIND...60MPH
$$
MB314
WWUS54 KAMA 120514
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1214 AM CDT THU MAY 12 2016
TXC129-120523-
/O.CAN.KAMA.SV.W.0067.000000T0000Z-160512T0530Z/
DONLEY TX-
1214 AM CDT THU MAY 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DONLEY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA AND THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3478 10046 3486 10048 3483 10028 3475 10020
3475 10044
TIME...MOT...LOC 0513Z 287DEG 43KT 3476 10037
$$
TXC087-120530-
/O.CON.KAMA.SV.W.0067.000000T0000Z-160512T0530Z/
COLLINGSWORTH TX-
1214 AM CDT THU MAY 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHWESTERN COLLINGSWORTH COUNTY...
AT 1213 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
MEMPHIS...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. HAIL
MAY ACCUMULATE ON ROADWAYS CAUSING HAZARDOUS TRAVEL.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN COLLINGSWORTH COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3478 10046 3486 10048 3483 10028 3475 10020
3475 10044
TIME...MOT...LOC 0513Z 287DEG 43KT 3476 10037
HAIL...0.75IN
WIND...60MPH
$$
MBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:56 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, May 11, 6:56 PM CDT, 4 hours 46 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 656 PM CDT WED MAY 11 2016 .Aviation... For the 00Z TAFS, scattered showers and thunderstorms will move east and southeast across much of the OK and TX Panhandles this evening and tonight as an upper level storm system zips across the region. One or more TAF sites will likely be impacted by the showers and storms, and have included a mention at all terminal sites. Gusty winds will develop for a few to several hours behind a secondary cold front which will push through the region this evening and tonight as well. Andrade && .Prev Discussion... /Issued 423 PM CDT WED May 11 2016/ Updated long term portion of discussion... Short Term (Tonight through Thursday night)... An upper shortwave trough over Utah and Colorado is moving southeast this afternoon into Arizona and New Mexico. South of the trough a speed max in the subtropical jet is moving across central Arizona and New Mexico. This morning's upper air observations and GFS/NAM 700mb projections show an increase in mid and lower level moisture ahead of this trough and a few showers appear to be sparking over northern New Mexico and southeast Colorado. Surface ridging will increase in western Kansas through the rest of the afternoon and tonight which will send a weak front through the area. This "front" will largely just be an increase in north to northeasterly winds with very little change in airmass. Above the weak frontal slope, some elevated instability will be present associated with the increased moisture around 700mb and showers and storms that get started over New Mexico stand a good chance of persisting as they move into the region tonight. The best large scale lift and mid to lower level convergence and moisture looks to be over the northern half of the region, closer to the Oklahoma Panhandle and continued the highest rain chances there. Steepening mid level lapse rates amid favorable shear profiles present a marginal risk for hail in thunderstorms. NAM MUCAPE projections are running between about 1,500 and 2,000 j/kg, however these may be a bit on the high side, and with only marginal convergence in the elevated unstable layer believe ramping up severe weather wording in the HWO and other products is unnecessary for now. The highest chances for small to possibly marginally severe hail would be in the northern half of the forecast area. The upper trough axis passes by Thursday morning with broad surface ridging shifting southeast into Oklahoma. Winds should shift to the east with speeds falling into the 8 to 10 mph range through most of the day Thursday with skies clearing up and temperatures rising into the mid 70s. Light winds slowly shift to the south Thursday night amid clear skies with lows dropping into the upper 40s north, and lower 50s south. JGG/BRB Long Term...Friday through Wednesday Upper level ridge builds across the southwest on Friday. As northwesterly flow develops, thunderstorm chances return to the Panhandles Friday night. As shortwave energy deamplifies the ridge Friday night, thunderstorm chances return to the Panhandles. A few factors could come into play including a cold front moving southward through the Plains during the day. Dewpoints will begin climbing into the mid 50s, possibly upper 50s across the far southeastern Panhandle as moisture flows into Texas off of the Gulf. As a result, PWAT values begin increasing above an inch, and closer to 1.25 inches as well so have upped wording to moderate rain and went with higher than usual QPF values for Friday night's weather. SBCAPE values around 500 to 1000 J/kg and bulk shear values around 30kts will support thunderstorms providing the timing all works out with lift via the shortwave and/or the front. Overall precip chances will continue through the weekend and into the first part of the workweek, but get a little muddy beyond the initial wave Friday night. Heights fall as the ridge continues to deamplify and various shortwaves cross the area. The cold front looks to remain across the region as well. Possibility for moderate or heavy rain with showers/thunderstorms will start tapering off Sunday and Monday as the front pushes further south and suppresses moisture convergence more toward the western Panhandles. Look for further refinement in the timing of more likely pops closer to the weekend. Beyond Monday, upper level flow shifts southwesterly as a trough works its way through the Intermountain West. Have kept some slight chance pops for now, but precip chances may come to an end Monday and Tuesday before another upper level low could move into the Four Corners region. Models have not come into any sort of agreement on this feature as of yet. Elsenheimer && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. &&
Hazardous weather outlook, May 11, 3:45 PM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 345 PM CDT WED MAY 11 2016 OKZ001>003-TXZ001>020-120845- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 345 PM CDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS THE PANHANDLES TONIGHT. A FEW STORMS COULD BE STRONG ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES AND WOULD MAINLY PRODUCE GUSTY WINDS AND SMALL TO MARGINALLY SEVERE HAIL. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW THUNDERSTORMS COULD LINGER ACROSS THE SOUTHEASTERN TEXAS PANHANDLE EARLY THURSDAY MORNING. THUNDERSTORMS CHANCES INCREASE ACROSS THE PANHANDLES AGAIN ON FRIDAY NIGHT LASTING THROUGH TUESDAY. A FEW STORMS COULD BECOME STRONG TO SEVERE...BUT THE PROBABILITY OF WIDESPREAD SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, May 11, 11:04 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1104 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM TSTM WND GST 9 NNE AMARILLO 35.32N 101.76W
05/11/2016 M61 MPH POTTER TX MESONET
&&
EVENT NUMBER AMA1600271
EASpecial weather statement, May 11, 11:06 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1106 PM CDT WED MAY 11 2016 TXZ014-015-019-020-120445- GRAY TX-DONLEY TX-WHEELER TX-COLLINGSWORTH TX- 1106 PM CDT WED MAY 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLLINGSWORTH...SOUTHERN WHEELER...SOUTHEASTERN GRAY AND NORTHEASTERN DONLEY COUNTIES UNTIL 1145 PM CDT... AT 1104 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER MCLEAN...OR 17 MILES WEST OF SHAMROCK...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SHAMROCK...MCLEAN...LELA AND TWITTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3515 10065 3533 10063 3533 10000 3502 10000 TIME...MOT...LOC 0404Z 276DEG 31KT 3524 10056 MB
Local storm report, May 11, 11:09 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1109 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND GST 2 N BORGER 35.70N 101.40W
05/11/2016 M58 MPH HUTCHINSON TX ASOS
&&
EVENT NUMBER AMA1600272
EALocal storm report, May 11, 11:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1114 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM HAIL 2 W GOODNIGHT 35.03N 101.22W
05/11/2016 M0.88 INCH ARMSTRONG TX AMATEUR RADIO
&&
EVENT NUMBER AMA1600273
EALocal storm report, May 11, 11:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1136 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND GST 2 WSW CLARENDON 34.92N 100.93W
05/11/2016 M60 MPH DONLEY TX MESONET
&&
EVENT NUMBER AMA1600274
EALocal storm report, May 11, 11:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1138 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM HAIL CLARENDON 34.94N 100.89W
05/11/2016 E1.00 INCH DONLEY TX PUBLIC
&&
EVENT NUMBER AMA1600275
KJSThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:04 PM CDT | Special Weather Statement | AMA | Moore | 26 min |
| May 11, 8:11 PM CDT | Special Weather Statement | AMA | Hartley | 34 min |
| May 11, 8:16 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore, Potter | 44 min |
| May 11, 8:44 PM CDT | Special Weather Statement | AMA | Hartley, Oldham | 31 min |
| May 11, 8:59 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter | 46 min |
| May 11, 9:14 PM CDT | Special Weather Statement | AMA | Oldham, Potter | 61 min |
| May 11, 9:22 PM CDT | Special Weather Statement | AMA | Hutchinson | 53 min |
| May 11, 9:33 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hutchinson, Roberts | 57 min |
| May 11, 9:40 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Donley, Gray | 65 min |
| May 11, 9:46 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Oldham, Potter, Randall | 59 min |
| May 11, 10:08 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Donley, Gray, Hutchinson, Roberts | 67 min |
| May 11, 10:20 PM CDT | Flash Flood Warning | AMA | Hutchinson | 3 hr |
| May 11, 10:35 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray, Potter | 40 min |
| May 11, 11:06 PM CDT | Special Weather Statement | AMA | Collingsworth | 39 min |
| May 11, 11:09 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 51 min |
| May 12, 12:43 AM CDT | Special Weather Statement | AMA | Hartley | 62 min |
| May 12, 1:37 AM CDT | Special Weather Statement | AMA | Oldham | 68 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.